Didanosine-Associated Pancreatitis

A 27-year-old HIV-infected woman presents to clinic complaining of a four day history of nausea, vomiting, and abdominal pain radiating to her back that is exacerbated by eating. Her CD4 count is 330 cells/mm3 with an undetectable HIV-1 RNA maintained for 4 months on a once daily antiretroviral regimen consisting of didanosine (Videx EC) 400 mg per day, tenofovir DF (Viread) 300 mg per day, and efavirenz (Sustiva) 600 mg per day. Her weight is 65 kg. She does not take any other medications and denies alcohol consumption. Her physical examination is notable for T=37.7, HR=110, BP=90/60 (with orthostasis), and mid-epigastric tenderness to palpation. Her laboratory studies show an amylase of 640 U/L and a lipase of 530 U/L. The patient has no prior history of pancreatitis. A diagnosis of pancreatitis is made.

Which of the following statements is CORRECT regarding didanosine-associated pancreatitis?

A. More than 90% of cases of didanosine-associated pancreatitis result from didanosine-induced hypertriglyceridemia.

B. Didanosine-associated pancreatitis usually occurs within the first two weeks of therapy; the timing of pancreatitis in this patient is highly unusual.

C. The risk of didanosine-induced pancreatitis is dose-related. The patient in this case had an increased risk of developing pancreatitis because tenofovir DF likely increased didanosine levels. The didanosine dose should have been decreased to 250 mg per day.

D. In order to decrease her risk of pancreatitis, didanosine should have been combined with stavudine (Zerit) and hydroxyurea (Hydrea).

E. Didanosine causes pancreatitis by directly activating the pancreatic enzyme trypsinogen.